Alert archive / Hawaii / Red Flag Warnings in 2011

Red Flag Warning 4, NWS Honolulu, HI

November 28, 2011

NWS Honolulu, HI issued this red flag warning at Nov 28, 2011, 3:11 AM HST. It took effect at Nov 28, 2011, 10:00 AM HST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 28, 2011, 3:11 AM HST (13:11 UTC)
In effect from
Nov 28, 2011, 10:00 AM HST
Expired
Nov 28, 2011, 3:51 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WWHW80 PHFO 281311
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
311 AM HST MON NOV 28 2011

...RED FLAG WARNING MONDAY FOR LEEWARD AREAS DUE TO GUSTY TRADE
WINDS AND LOW HUMIDITY...

.BREEZY TRADE WINDS CONTINUE TODAY WITH WITH LOW RELATIVE HUMIDITIES
ASSOCIATED WITH A DRY AIRMASS OVER HAWAII COULD LEAD TO CRITICAL
FIRE WEATHER CONDITIONS.

HIZ001-003-005>007-010-011-013>019-021-023-024-026-027-282115-
/O.NEW.PHFO.FW.W.0004.111128T2000Z-111129T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD-
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-KOHALA-BIG ISLAND INTERIOR-
311 AM HST MON NOV 28 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR LEEWARD SECTIONS 
OF ALL ISLANDS...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW HUMIDITY FOR LEEWARD SECTIONS OF
ALL ISLANDS...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
HST THIS EVENING.

* AFFECTED AREA...LEEWARD SECTIONS OF ALL ISLANDS.

* WINDS...NORTHEAST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...A DRY AND STABLE AIR MASS ALONG WITH BREEZY WINDS WILL
  LEAD TO CRITICAL FIRE WEATHER CONDITIONS BY MID-MORNING TODAY.

* RELATIVE HUMIDITY...AROUND 45 PERCENT.

* TEMPERATURES...AROUND 80.

* IMPACTS...CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. A RED FLAG WARNING DOES NOT
PREDICT NEW FIRE STARTS.

&&

$$

FOSTER
1 follow-up statement
084 
WWHW80 PHFO 290151
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST MON NOV 28 2011

...RED FLAG WARNING CANCELLED FOR LEEWARD AREAS OF ALL ISLANDS...

.WINDS WILL CONTINUE TO GRADUALLY DIMINISH...AND LOW-LEVEL
MOISTURE WILL GRADUALLY INCREASE...THUS RED FLAG CONDITIONS ARE
NOT EXPECTED TO REOCCUR ON TUESDAY.

HIZ001-003-005>007-010-011-013>019-021-023-024-026-027-290300-
/O.CAN.PHFO.FW.W.0004.000000T0000Z-111129T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD-
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-KOHALA-BIG ISLAND INTERIOR-
351 PM HST MON NOV 28 2011

...RED FLAG WARNING IS CANCELLED FOR LEEWARD AREAS OF ALL ISLANDS...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED
FLAG WARNING. 

CONDITIONS ARE NO LONGER CONDUCIVE FOR RAPID FIRE GROWTH.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Nov 27, 8:29 PM HST, 6 hours 42 minutes earlier.

Area forecast discussion, Nov 27, 8:29 PM HST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
829 PM HST SUN NOV 27 2011

.SYNOPSIS...
A HIGH FAR NORTH OF THE AREA WILL PRODUCE LOCALLY BREEZY TRADE WINDS
THROUGH MONDAY...WHILE A RIDGE ALOFT WILL KEEP RAINFALL LIGHT THROUGH
MID-WEEK. THE WINDS WILL BECOME GENTLE BY TUESDAY NIGHT AS THE HIGH
MOVES AWAY TO THE EAST. TRADE WINDS WILL STRENGTHEN...AND SHOWERS
WILL INCREASE LATER IN THE WEEK AS A SURFACE TROUGH APPROACHES
FROM THE EAST.

&&

.DISCUSSION...
A RELATIVELY STRONG 1033 MB HIGH LIES FAR NORTHEAST OF THE HAWAIIAN
ISLANDS THIS EVENING. THIS HIGH...AND THE SURFACE RIDGE EXTENDING
SOUTHWEST FROM THE HIGH...WILL MAINTAIN A RELATIVELY TIGHT PRESSURE
GRADIENT TONIGHT. SUBSIDENCE ALOFT FORMS A STRONG TEMPERATURE
INVERSION NEAR 5500 FT RESULTING IN A CAP THAT WILL HELP FORCE THE
LOW LEVEL FLOW TO FUNNEL AROUND THE MOUNTAINOUS TERRAIN OF THE
ISLANDS. WINDS WILL BE STRONG ENOUGH TO KEEP GALE FORCE WINDS IN
THE ALENUIHAHA CHANNEL OVERNIGHT. THEY SHOULD BEGIN TO WEAKEN
SOMEWHAT ON MONDAY...BUT REMAIN LOCALLY BREEZY THROUGH MONDAY.

THE GLOBAL MODELS ARE IN CLOSE AGREEMENT FOR THE NEXT SEVERAL DAYS.
THE SURFACE HIGH IS FORECAST TO MOVE OFF TO THE EAST FAIRLY RAPIDLY
ALLOWING WINDS TO DIMINISH MONDAY THROUGH TUESDAY NIGHT. MEANWHILE...
A RIDGE ALOFT WILL BUILD OVER THE AREA FROM THE WEST...KEEPING THE
ATMOSPHERE STABLE AND RAINFALL LIGHT THROUGH MID-WEEK.

A NORTHEAST TO SOUTHWEST SURFACE TROUGH ABOUT 950 MILES EAST OF THE
BIG ISLAND IS FORECAST TO MOVE WEST AT AROUND 10 MPH. THIS TROUGH
WILL COLLECT SOME MOISTURE FROM THE FRONT THAT CROSSED THE ISLANDS
YESTERDAY AND FROM THE REMNANT OF HURRICANE KENNETH. AS THE TROUGH
APPROACHES FROM THE EAST THE TRADE WINDS WILL BACK TO A MORE
NORTHERLY DIRECTION AND STRENGTHEN ON WEDNESDAY. LOW LEVEL MOISTURE
FROM THE TROUGH WILL MOVE OVER THE ISLANDS AS EARLY AS WEDNESDAY
NIGHT AND RAINFALL WILL INCREASE. AT THE SAME TIME...A FRONT WILL
APPROACH FROM THE NORTHWEST. THE ECMWF SHOWS THE TRAILING END OF THE
FRONTAL BAND REACHING THE ISLANDS THURSDAY...WHILE THE GFS SHOWS THE
BAND STALLING NORTHWEST OF KAUAI. BOTH MODELS SHOW THE DRY WEATHER
ENDING BY THURSDAY NIGHT AND CONTINUING INTO SATURDAY.

WINDS OVER THE MAIN HAWAIIAN ISLANDS MAY WEAKEN AND SHIFT OUT OF THE
SOUTHEAST BY SUNDAY AS ANOTHER FRONT APPROACHES FROM THE NORTHWEST.
THAT IS STILL FAR ENOUGH OUT TO HAVE MUCH CONFIDENCE IN THE
COMPUTER MODEL SOLUTIONS.

&&

.AVIATION...
AIRMET TANGO WILL LIKELY REMAIN UP TONIGHT...AND POSSIBLY LONGER...
FOR MODERATE LOW LEVEL TURBULENCE SOUTH THROUGH WEST OF THE
MOUNTAINS. THE TERMINALS SHOULD REMAIN VFR TONIGHT.

&&

.MARINE...
WINDS WILL REMAIN ABOVE THE 25 KT THRESHOLD FOR ALL COASTAL WATERS
AND AT GALE FORCE IN THE ALENUIHAHA CHANNEL TONIGHT. WINDS WILL
BEGIN TO WEAKEN TONIGHT AS THE SURFACE HIGH MOVES RAPIDLY EAST.
WE EXPECT TO DROP THE GALE WARNING TOMORROW MORNING...WHILE SMALL
CRAFT ADVISORIES WILL LIKELY CONTINUE FOR THE WINDIER ZONES AROUND
THE BIG ISLAND AND MAUI THROUGH EARLY TUESDAY MORNING.

A LARGE NORTH NORTHWEST SWELL WILL CONTINUE TO PRODUCE HIGH SURF
ALONG NORTH FACING SHORES OVERNIGHT. THE SWELL SHOULD DIMINISH
OVERNIGHT SO WE EXPECT TO BE ABLE TO DROP THE HIGH SURF ADVISORY
FOR NORTH FACING SHORES TOMORROW MORNING. THE STRONG NORTHEAST
WINDS WILL CONTINUE TO PRODUCE ROUGH SURF ALONG EAST FACING SHORES
THROUGH MONDAY EVENING...SO THE ADVISORY WILL LIKELY CONTINUE FOR
EAST FACING SHORES TILL THEN.

&&

.FIRE WEATHER...
LOOKING AT THE POTENTIAL FOR ANOTHER RED FLAG WARNING FOR MONDAY.
RELATIVE HUMIDITY AT HONOLULU BOTTOMED OUT IN THE LOW 40 PERCENT
RANGE SUNDAY WITH MORE THAN SUFFICIENT WINDS TO REACH THE CRITICAL
FIRE THRESHOLD. WINDS HAVE NOT WEAKENED AS QUICKLY AS THE
NUMERICAL AND STATISTICAL MODELS HAVE INDICATED TO THIS POINT AND
WINDS WOULD BE THE LIMITING FACTOR ON MONDAY GIVEN THE EXPECTED
DOWNWARD TREND. HUMIDITY LEVELS SHOULD AGAIN BE BELOW 45 PERCENT
MONDAY AFTERNOON AS THE SAME DRY AIRMASS WILL BE OVERHEAD. WILL
TAKE A LOOK AT 06Z MODEL RUNS TONIGHT AND ISSUE EARLY MONDAY
MORNING IF IT CONTINUES TO BE EVIDENT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR NORTH AND EAST FACING
SHORES OF ALL ISLANDS.

GALE WARNING UNTIL 6 AM HST MONDAY FOR ALENUIHAHA CHANNEL AND
THEREAFTER A SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY.

SMALL CRAFT ADVISORY THROUGH NOON MONDAY EVENING FOR THE REST OF THE
HAWAIIAN WATERS AND UNTIL 6 AM HST TUESDAY FOR MAALAEA BAY...PAILOLO
CHANNEL...BIG ISLAND LEEWARD WATERS AND BIG ISLAND SOUTHEAST
WATERS.

&&

FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:34 PM HSTSmall Craft AdvisoryHFO44 hr
Nov 28, 8:35 AM HSTWind AdvisoryHFOKalawao7 hr

Nearby

Red Flag Warnings in Hawaii, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.